Virginia, 2008Flash Flooding in Virginia, December 11, 2008
December 11, 2008 · NWS RNK · 5 events in 5 counties and zones
A strong low pressure system moved northeast along the Blue Ridge the afternoon of the 11th, bringing periods of heavy rain to south-central portions of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved northeast along the Blue Ridge the afternoon of the 11th, bringing periods of heavy rain to south-central portions of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 11, 1:06 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 11, 1:06 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EST THU DEC 11 2008
.SYNOPSIS...
A COLD FRONT NUDGES SOUTH INTO SOUTHERN VIRGINIA TODAY...BEFORE HANGING
UP AS THE STRONG LOW DEVELOPING OVER THE GULF COAST RIDES
NORTHEAST INTO THE CAROLINAS THIS AFTERNOON. THE LOW WILL PUSH
NORTHEAST OFF THE MID ATLANTIC COASTBY FRIDAY MORNING WITH COLDER
AIR MOVING INTO OUR AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SSURFACE LOW HEADED ACROSS NORTHERN GEORGIA LATE THIS
MORNING...BEGINNING TO PUSH HIGHER DEW PTS INTO CENTRAL NORTH
CAROLINA. MEANWHILE...COLD FRONT PUSHING INTO NORTHEAST PART OF
FCST AREA...JUST PASSED LYH...AND SHOULD REACH NEAR NC BORDER BY
LATE AFTERNOON. COLD FRONT ALSO TRYING TO PUSH UP TO WESTENR
FRINGES OF APPALACHIANS...BUT WITH STRONG WARM ADVECTION THIS WILL
HAVE A HARD TIME CROSSING UNTIL LOW MOVES UP THROUGH THE PIEDMONT
BY LATE EVENING. PLENTY OF MOISTURE AND RAINFALL CONTINUES TO
STREAM NORTHWARD ACROSS THE AREA WITH ISENTROPIC LIFT AIDED BY
OROGRAPHIC ACROSS BLUE RIDGE. DEFORMATION ZONE LOOKS TO BE SETTING
UP A LITTLE FARTHER WEST THAN EARLIER ANTICIPATED...WHILE WARM
SECTOR AND WEAK INSTABILITY MAY PUSH A LITTLE FARTHER WEST UP INTO
NW NC FOOTHILLS AND POSSIBLY INTO THE MTNS. INCREASED QPF ACROSS
PARTS OF THE WEST AND WENT WITH FLOOD WATCH UNTIL 9PM...WHILE
KEEPING THE FLASH FLOOD WATCH FOR MORE CONVECTIVE ELEMENTS IN THE
EAST.
MAIN ADJUSTMENTS TO FORECAST THIS FOR THE REMAINDER OF THE DAY OTHER
THAN MODEST INCREASES TO RAINFALL AMOUNTS IN THE WEST...TWO TO TWO
AND A HALF INCHES NOW...WAS TO EXPAND THUNDER CHANCES A LITTLE
FARTHER WEST AND TO GET BETTER TIMING OF TEMPERATURE FALLS FROM
THE NORTHEAST SPREADING DOWN TO NEAR THE NC BORDER DURING THE DAY.
WILL BE T RICKY TO SEE HOW FAR THIS BACK DOOR FRONTAL BOUNDARY
GETS IN THE FACE OF WARM ADVECTION...BUT LOCAL 5KM WRF- ARW MODEL
BRINGS IT TO ABOUT THE BORDER.
ANY SEVERE POTENTIAL WILL BE CONFINED TO NORTH CAROLINA AND
POSSIBLE EXTREME SRN PIEDMONT OF VIRGINIA...BUT WILL BE ISOLATED
AND IN THE FORM OF DOWNBURST WINDS FROM BROKEN LINES. INSTABILITY
VERY MARGINAL AND EXPECT THE STRONGEST UPDRAFTS SHOULD REMAIN WELL
SOUTHEAST OF THE FCST AREA. TIMING SHOULD HOLD OFF UNTIL LATE
AFTERNOON AS WELL...BUT WILL BE KEEPING A VERY CLOSE EYE AS
MAINUPPER SUPPORT AND MID LEVEL DRY SLOT APPROACHES FROM THE SOUTH
LATE TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
WITH THE SFC LOW TRACKING ACROSS CENTRAL/ERN NC...COLDER AIR WILL
BE PULLED INTO THE MTNS AND SHOULD CHANGE THE RAIN OVER TO SNOW
BY MIDNIGHT. MODELS ARE ALL IN FAIRLY GOOD AGREEMENT THAT THERE
WILL BE A LARGE DEFORMATION ZONE WEST TO NW OF THE SFC LOW
PRESSURE...AND QPF WILL BE ENOUGH TO PRODUCE WIDESPREAD 1 TO 4
INCHES OF SNOW...AN INCH IN THE MOUNTAIN VALLEYS...UPWARDS OF 4
INCHES ON THE MOUNTAIN TOPS. THIS MAY BE ENOUGH FOR AN
ADVISORY...BUT AWAIT ANOTHER MODEL RUN TO CONFIRM TIMING OF CHANGE
FROM RAIN TO SNOW AND WHETHER THERE WILL BE ENOUGH QPF TO JUSTIFY
AN ADVISORY.
THE SURFACE LOW WILL MOVE AWAY FROM THE AREA FRIDAY MORNING
BRINGING ALL PRECIPITATION TO AN END. AN UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE OHIO VALLEY DURING THE AFTERNOON AND CROSS
OUR FORCAST AREA EARLY FRIDAY NIGHT. THERE MAY BE A PERIOD OF
MOUTAIN SNOW SHOWERS AND FLURRIES WITH THIS DISTURBANCE...BUT
MOISTURE ASSOCIATED WITH THIS SYSTEM LOOKS PRETTY SCANT.
COLD AIR ADVECTION FRIDAY WILL RESULT IN NEARLY STEADY TEMPS...
ESPECIALLY MOUNTAINS WHERE CLOUDS WILL PERSIST. HIGH PRESSURE WILL
BUILD ACROSS THE AREA FROM THE WEST FRIDAY NIGHT INTO SATURDAY.
SKIES SHOULD CLEAR...AND WITH SOME MOUNTAIN SNOW COVER...SATURDAY
MORNING TEMPS SHOULD SLIP INTO THE TEENS AND 20S.
SATURDAY WILL HAVE THE HIGH PRESSURE OVERHEAD BRINGING PLENTY OF
SUN...BUT WITH A CHILLY AIRMASS IN PLACE TO KEEP HIGH TEMPS IN THE
UPPER 30S TO MID 40S. SHOULD BE ANOTHER GOOD RADIATION NIGHT
SATURDAY NIGHT...SO KEPT LOW TEMPS COOLER THAN GUIDANCE.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL SLOWLY LOSE ITS GRIP ACROSS THE AREA ON SUNDAY AS
THE CENTER OF THE HIGH SHIFTS INTO NEW ENGLAND. THIS WILL ALLOW FOR
FLOW ACROSS THE REGION TO GRADUALLY BECOME MORE SOUTHERLY...AND
HEIGHTS TO BEGIN TO BUILD. SUNDAY SHOULD BE A BIT WARMER THAN
SATURDAY...BUT STILL ON THE DRY SIDE.
MONDAY INTO WEDNESDAY...A COLD FRONT WILL APPROACH AND THEN MOVE
INTO AND STALL OVER THE AREA. WE SHOULD CONTINUE TO SEE MODERATING
TEMPERATURES THROUGH THIS PERIOD AS HEIGHTS CONTINUE TO RISE IN
ADVANCE OF THE FRONT...AND ALSO EXPECT SCATTERED SHOWERS ACROSS
THE REGION...ESPECIALLY TUESDAY INTO WEDNESDAY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CHECK AIRMETS AND SIGMETS FOR TURBULENCE...ICING...IFR/MOUNTAINS
OBSCURATIONS. POOR FLYING CONDITIONS IN GENERAL EXPECTED WITH LOW
CLOUDS AND RAIN THRU TONIGHT.
LOW PRESSURE WILL MOVE FROM NORTHERN GEORGIA TO CENTRAL NORTH
CAROLINA THROUGH THIS EVENING AND THEN EASTERN VIRGINIA BY
TOMORROW MORNING...BRING IN COLDER AIR AND GUSTY WINDS BEHIND IT.
IN THE MEANTIME...WIDESPREAD RAIN WITH IFR AND LIFR CONDITIONS WILL
PREVAIL THROUGH AT LEAST LATE TONIGHT. THE RAIN WILL MIX WITH AND CHANGE
TO SNOW IN THE MTNS TONIGHT BEFORE ENDING EARLY FRIDAY. THERE MAY
BE A BREAK IN THE RAIN EARLY THIS EVENING IN THE WEST...WITH
PRECIPITATION MOVING BACK IN AROUND MIDNIGHT OR SHORTLY AFTER IN
THE FORM OF LIGHT SNOW AND SNOW SHOWERS. AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT IN THE DAN AREA LATE THIS AFTERNOON AS
UNSTABLE AIR TRIES TO PUSH UP TO NEAR THE STATE LINE.
CONDITIONS AT ROA...LYH AND DAN WILL BE IMPROVING ON A COLD
NORTHWEST FLOW BY EARLY FRIDAY MORNING AS THE AREA OF LOW PRESSURE
MOVES EAST OF THE AREA. FOR BLF/LWB...MTN SNOW SHOWERS WILL
CONTINUE WITH MVFR...POSSIBLY IFR CONDITIONS PERSISTING THROUGH
THE MORNING HOURS FRIDAY....WITH SOME IMPROVEMENT BY THE AFTERNOON
ESPECIALLY AT LWB.
HIGH PRESSURE IS EXPECTED TO BUILD OVER THE AREA THIS WEEKEND
WITH RETURN TO VFR CONDITIONS SATURDAY INTO MONDAY.
&&
.HYDROLOGY...
RAINFALL SO FAR TODAY HAS RANGED FROM A HALF AN INCH TO WELL OVER
AN INCH...MAINLY ALONG THE BLUE RIDGE. THEH RAINFALL SO FAR HAS
NOT CAUSED ANY MINOR FLOODING PROBLEMS...BUT WITH MODERATE RAIN
EXPEECTED TO CONTINUE THROUGH THE AFTERNOON AND INTO THE
EVENING...FLOOD WATCHES REMAIN IN EFFECT...AND A RIVER FLOOD
WARNING FOR SOUTH BOSTON HAS ALSO BEEN ISSUED FOR MINOR FLOODING
EXPECTED BY FRIDAY EVENING. WILL CONTINUE TO MONITOR SMALL CREEKS
AND STREAMS LATER THIS AFTERNOON...ESPECIALLY NEAR THE BLUE RIDGE
AND EASTWARD WHERE SOME HEAVIER CONVECTIVE BANDS MAY SPREAD
THROUGH LATE IN THE DAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR VAZ007-009>014-
018>020-022>024-035.
FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR VAZ015>017-
032>034-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR NCZ001>006-
018>020.
WV...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...KK/WP
NEAR TERM...SK/WP
SHORT TERM...JJ/PM
LONG TERM...DS
AVIATION...PM/SK
HYDROLOGY...SKHazardous weather outlook, Dec 11, 11:38 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EST THU DEC 11 2008
NCZ003-019-020-VAZ032>034-045>047-121645-
SURRY-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
1138 AM EST THU DEC 11 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
NCZ002-VAZ016-017-121645-
ALLEGHANY NC-CARROLL-FLOYD-
1138 AM EST THU DEC 11 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
VAZ010>014-018>020-WVZ044-121645-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-MONROE-
1138 AM EST THU DEC 11 2008
...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED SNOWFALL AMOUNTS OVER
2 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 2500 FEET TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
VAZ022>024-035-121645-
ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-
1138 AM EST THU DEC 11 2008
...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
VAZ007-009-WVZ042-043-045-121645-
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
1138 AM EST THU DEC 11 2008
...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED SNOWFALL AMOUNTS OVER
4 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 3000 FEET TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
NCZ001-018-VAZ015-121645-
ASHE-WATAUGA-GRAYSON-
1138 AM EST THU DEC 11 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED AMOUNTS OVER 3 INCHES
ARE POSSIBLE AT THE HIGHEST ELEVATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.
NCZ004>006-VAZ043-044-058-059-121645-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1138 AM EST THU DEC 11 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT
FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED THUNDERSTORMS WITH
DAMAGING WIND POTENTIAL INTO THIS EVENING...AND FOR FLOODING
POTENTIAL ALONG STREAMS AND CREEKS THROUGH THIS EVENING.
Flash Flood, Charlotte
- When
- December 11, 3:16 PM EST to 4:16 PM EST
- Where
- Charlotte County, 1.75 mi ESE of Wylliesburg to 2.05 mi SE of Wylliesburg
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 36.837, -78.553
Police dispatch reported Roseland Lane, or Route 686, was closed due to water flowing over the road.
Flash Flood, Pittsylvania
- When
- December 11, 5:25 PM EST to 6:00 PM EST
- Where
- Pittsylvania County, 2.45 mi SW of Kentuck to 2.18 mi SW of Kentuck
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.627, -79.333
Water was flowing across Fall Creek Road.
Flash Flood, Patrick
- When
- December 11, 5:30 PM EST to 6:30 PM EST
- Where
- Patrick County, 1.25 mi NNE of Patrick Spgs to 1.34 mi NNE of Patrick Spgs
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.666, -80.189
A nearby creek flooded Spring Road or Route 680.
Flash Flood, Carroll
- When
- December 11, 5:30 PM EST to 6:30 PM EST
- Where
- Carroll County, 1.51 mi NW of Drenn to 1.47 mi WNW of Drenn
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- Law Enforcement
- Coordinates
- 36.633, -80.802
Crooked Creek overflowed its banks and flooded a driveway along Route 620 about two miles from the Blue Ridge Parkway. Water was 6 to 8 inches deep.
Flash Flood, Halifax
- When
- December 11, 8:00 PM EST to 8:15 PM EST
- Where
- Halifax County, 2.15 mi SW of Wests Store to 2.03 mi SW of Wests Store
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.858, -78.858
Flooding from Difficult Creek flooded the bridge along Route 621 or Newbill School Road 2 miles east of Crystal Hill.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Flooding in Massachusetts, December 11 to 12, 20081 death · $44 million · 58 kt wind · 14 events
- Ice Storm and Winter Storm in New York, December 11 to 12, 20082 deaths · 27 events
- Ice Storm in New Hampshire, December 11 to 12, 2008$36 million · 3 events
- Ice Storm and Winter Storm in Maine, December 11 to 12, 2008$13 million · 17 events
- Ice Storm and Winter Storm in New Hampshire, December 11 to 12, 2008$5.2 million · 12 events
- Lightning Strike and Heavy Rain in North Carolina, December 11, 2008$3.0 million · 4 events
- Winter Storm in Vermont, December 11 to 12, 2008$515,000 · 16 events
- Tornado and Damaging Winds in South Carolina, December 11, 20084 injured · $81,000 · EF0 · 12 events
- Ice Storm and Heavy Snow in Mississippi, December 11, 2008$170,000 · 18 events
- Heavy Snow in Kentucky, December 11 to 12, 2008$150,000 · 9 events
- Ice Storm in New York, December 11 to 12, 20088 injured · 1 event
- High Wind in Georgia, December 11, 2008$125,000 · 51 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147060, 147061, 147062, 147065, 147059.